Deaths related to fentanyl have risen by 73 percent nationwide since 2016, with more cases showing up in Texas than ever before. Many of these deaths are attributed to the use of illicit drugs — especially heroin. Fentanyl, however, can also be added to drugs used for recreation, such as counterfeit prescription pills and cocaine. Because of fentanyl’s lethality and its growing presence in our community, UT should educate students about the drug and better publicize the resources available in case of an overdose.
Lucas Hill is a pharmacy clinical assistant professor who studies health outcomes and pharmacy practice. Hill notes that in the midst of today’s opioid epidemic, the majority of overdoses are caused by synthetic opioids, which are often made with fentanyl-related substances.
What makes fentanyl so dangerous? Hill explains that “fentanyl can be anywhere from 25 to 50 times more potent than traditional heroin.” This potency, combined with its cheap production cost and its compact form, allows for widespread abuse. While fentanyl-related overdoses are most common in the northeast, Hill notes that they are becoming more of an issue in Texas — making education about the drug more important.
According to a UT health survey, 8 percent of students reported using drugs other than alcohol, tobacco, prescription drugs and marijuana within the last 30 days. Only a small percentage of this usage included opioids. However, UT students are more likely to encounter fentanyl in common drugs. Because of how cheap fentanyl is, it has been found in counterfeit versions of ecstasy, Xanax and cocaine. Students must be aware that drugs that seem safe could actually be deadly if laced with fentanyl.
Although UT does offer resources that can be used in the event of a fentanyl related overdose, many students are unaware of their existence. Naloxone, a drug that can be used to reverse the effects of a heroin or fentanyl-related overdose, is available to students and faculty through the Forty Acres Pharmacy and at 24-hour residence hall front desks.
Melissa Porch, manager of communications for New Student Services, says that while there are optional seminars that go into detail about additional resources, the general new student orientation does not provide information regarding fentanyl and Naloxone. Both Porch and Hill say there is a struggle to reach a campus-friendly approach in addressing fentanyl and overdoses related to it because the new experience of college can already be overwhelming enough to students.
Many universities have taken the initiative to spread education on fentanyl. Michigan State University had a keynote speaker come and address students on the dangers of fentanyl, and the University of Wisconsin’s health services has an entire page dedicated to opioid and fentanyl abuse prevention. The University of Texas could take similar initiatives by advertising the resources available to new students, or by following suit on what other universities have done.
Hill is also the director of local awareness project Operation Naloxone, which provides overdose prevention and response education surrounding the opioid crisis. UT could create a similar project on fentanyl awareness to help educate the student body on the lethality and pervasiveness of the drug.
While there is no documentation that fentanyl has affected the UT community as fiercely as it has universities located in the northeast, it is better to be proactive about this nationwide problem than to face the consequences. Because of how rapidly fentanyl is spreading and how deadly it can be, it is necessary that the University educates students about it.
Shoemaker is a senior government major from Kingwood. Follow her on twitter @siarashoe.